Vermont, 2002

Damaging Winds in Vermont, May 31, 2002

May 31, 2002 · NWS BTV · 2 events in 1 county or zone

A cold front moved from the Great Lakes region early Friday (May 31st) and moved across Vermont during the afternoon and evening hours of May 31st. This front was preceded and accompanied by thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moved from the Great Lakes region early Friday (May 31st) and moved across Vermont during the afternoon and evening hours of May 31st. This front was preceded and accompanied by thunderstorms. Severe thunderstorms moved across Rutland county of Vermont with trees blown down in the town of Chittenden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 31, 10:37 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, May 31, 10:37 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1137 AM EDT FRI MAY 31 2002

UPDATED ZONES SENT OUT...MAINLY JUST TO KEEP FCST CURRENT.
SHWRS/THNDSTRMS IN ASSOCIATION WITH PRE FRONTAL TROF ARE CURRENTLY
WDSPRD ACRS NRN NY AND SCT IN VT. EXPECT THIS ACTIVITY TO MOVE EAST
ACRS FA EARLY-MID PM. WNDS THE MAIN SVR WX THREAT WITH ANY THNDSTRMS.
ANOTHER ROUND OF SHWRS/STORMS PSBL LATER PM/EVEN AS CDFNT MOVES
THRU.

.BTV...NONE.

RJS

In the hours before

Special weather statement, May 31, 10:48 AM EST, 2 hours 22 minutes before
NYZ026>031-034-035-VTZ001>012-312000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1148 AM EDT FRI MAY 31 2002

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER THE NORTH COUNTRY
THIS AFTERNOON...

THUNDERSTORMS HAVE DEVELOPED THIS MORNING ACROSS NORTHERN NEW YORK.
THERE HAVE BEEN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS VERMONT
AS WELL. CONDITIONS WILL BECOME INCREASINGLY FAVORABLE FOR THE
POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE ENTIRE
NORTH COUNTRY THIS AFTERNOON WITH THE APPROACH OF A COLD FRONT.
THE GREATEST WEATHER THREAT WITH THE MORE INTENSE STORMS WILL BE
STRONG TO DAMAGING WIND GUSTS.  HEAVY RAINS AND HAIL MAY ALSO
ACCOMPANY THESE STORMS.  WITH THE PASSAGE OF THE COLD FRONT THIS
EVENING...THE THREAT FOR THUNDERSTORMS WILL COME TO AN END.

PERSONS ACROSS NORTHERN NEW YORK AND MUCH OF VERMONT SHOULD TAKE THE
NECESSARY ACTION AND PREPARE FOR THE POTENTIAL OF STRONG TO SEVERE
THUNDERSTORMS.  STAY TUNED TO NOAA WEATHER RADIO...OR ANY MEDIA
OUTLET THAT PROVIDES YOU WITH THE LATEST PRODUCTS FROM THE NATIONAL
WEATHER SERVICE...WHICH ARE SPECIFICALLY DESIGNED TO KEEP YOU
INFORMED DURING SUCH POTENTIALLY HAZARDOUS WEATHER SITUATIONS.

The radar

The Burlington radar (KCXX), 90 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rutland

When
May 31, 1:10 PM EST
Where
Rutland County, Chittenden
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.717, -72.950

Thunderstorm Wind, Rutland

When
May 31, 1:35 PM EST
Where
Rutland County, (Rut)rutland Arpt
Measured
51 kt (59 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.533, -72.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299896, 5299897.